Alert archive / North Dakota / Special Weather Statements in 2016
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Aug 3, 2016, 11:16 PM CDT for Ransom County, North Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2016, 11:16 PM CDT (04:16 UTC)
- Expired
- Aug 4, 2016, 12:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
County Ransom County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 122 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 11:43 PM CDT | TSTM WND DMG | 5 Sw Lisbon, ND | LOCALIZED AREA OF DAMAGE. PARTIAL ROOF DAMAGE TO HOME AND TWO LARGE TREES DOWN. TIME APPROXIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2302 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 19.5
The text
As transmitted.
152
WWUS83 KFGF 040416
SPSFGF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1116 PM CDT WED AUG 3 2016
NDZ038-039-049-040500-
BARNES ND-RANSOM ND-CASS ND-
1116 PM CDT WED AUG 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHEASTERN BARNES AND
SOUTHWESTERN CASS COUNTIES UNTIL MIDNIGHT CDT...
AT 1116 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR LITTLE YELLOWSTONE TO NEAR LA MOURE
CITY. MOVEMENT WAS EAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
HASTINGS AROUND 1120 PM CDT.
LITTLE YELLOWSTONE...KATHRYN AND FORT RANSOM AROUND 1125 PM CDT.
NOME AROUND 1140 PM CDT.
LUCCA AROUND 1145 PM CDT.
ENDERLIN AND ENGLEVALE AROUND 1155 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4629 9803 4663 9803 4663 9816 4676 9811
4678 9715 4628 9754 4628 9782
TIME...MOT...LOC 0416Z 268DEG 29KT 4663 9804 4631 9833
$$
KNUTSVIGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 3, 9:11 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 3, 9:11 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 911 PM CDT WED AUG 3 2016 .UPDATE... Issued at 911 PM CDT Wed Aug 3 2016 West winds are pushing into the far northwest FA now, with much drier air behind them. However, the current line of storms is feeding on the 4000J/kg of MLCAPE oriented north to south right into the line of storms. This is on the fringe of some stronger 850mb winds as well. Latest high resolution model guidance brings the storms into Grand Forks around 10 pm and Fargo after 11 pm. May not reach into the Bemidji area until after midnight. However severe potential is another question. Storms have been up and down, and are currently on a downward trend right now. Severe thunderstorm watch goes until 11 pm. && .SHORT TERM...(This evening through Thursday) Issued at 307 PM CDT Wed Aug 3 2016 A low pressure system currently digging into northwest ND will slide eastward along the CanAm border through the late afternoon and evening hours. Deep layer moisture advection and surface heating ahead of this system has /by 3pm/ developed a broad area of quite unstable air with surface and mixed layer CAPE exceeding 4000 j/kg and minimal CIN across central eastern ND. RUC13 and HRRR versions are all indicating high degree of low level /0-2 km VGP/ spin potential and instability which would support rapid sub-cloud ascent and increased tornadic potential. Shear profiles shud support strong overall updraft and the ability of supercell development and maintenance. Storms should clear from eastern ND by midnight and decrease in intensity over northwest MN during the late overnight hours. Somewhat cooler and drier westerly flow will develop on Thursday.. with scattered showers are possible along the CanAm border Thursday afternoon... mainly in backwash instability. .LONG TERM...(Thursday night through Wednesday) Issued at 307 PM CDT Wed Aug 3 2016 The period will begin quiet as surface low pressure moves away from the area and towards Hudson Bay. Upper ridging will build into the Plains states as slightly cooler and drier Canadian air works its way southward. Temperatures to end the work week and start the weekend look to top out slightly below normal with values mainly in the mid to upper 70s and gradually into the lower 80s. The upper ridge begins breaking down late Sunday as an upper low strengthens across the Pacific northwest. Models disagree a bit on the timing and strength of this feature with the GFS much stronger and more pronounced than the ECMWF. Regardless, several waves are progged to move through the southwest flow ahead of this system allowing precipitation chances to return by late Sunday/early Monday. At this time, not able to confidently pick out the timing of the strongest waves so generally went with slight chance/chance PoPs through Wednesday. Temperatures for the second half of the period will be just a tad warmer with highs in the upper 70s across the north and low to mid 80s in the south. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 636 PM CDT Wed Aug 3 2016 Tried to indicate the best time frame for tstms at each of the TAF sites. These should clear KDVL first, but may take well into the evening to clear the other sites. There has not been much for tstm activity yet, but models are indicating more coverage through the evening. West winds look quite gusty on Thursday. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Gust LONG TERM...Lee AVIATION...Godon
Hazardous weather outlook, Aug 3, 8:57 AM CDT, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 857 AM CDT WED AUG 3 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041400- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 857 AM CDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS AN ENHANCED RISK FOR SEVERE WEATHER IN EASTERN ND LATE THIS AFTERNOON AND EVENING. SIGNIFICANT HAIL...GREATER THAN 2 INCHES POSSIBLE...AND SOME TORNADIC ACTIVITY IS POSSIBLE LATE IN THE AFTERNOON ACROSS CENTRAL AND EASTERN ND. STORMS WILL PRESENT MORE OF A WIND THREAT AS THE ACTIVITY MERGES INTO A LINEAR SYSTEM AND MOVES INTO THE RED RIVER VALLEY AND NW MN THIS EVENING AND INTO THE OVERNIGHT HOURS. THEREFORE...THIS AREA IS UNDER A SLIGHT RISK FOR SEVERE STORMS FOR MAINLY STRONG WINDS AND ISOLATED LARGE HAIL. HEAVY RAINFALL WITH LOCALIZED FLOODING IS ALSO POSSIBLE WITH ANY STORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL RETURN FOR MONDAY AND TUESDAY AFTER A QUIET WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JK/LEE
In the hours before
Local storm report, Aug 3, 10:47 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1047 PM CDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM TSTM WND GST 5 WNW GRAND FORKS 47.94N 97.17W
08/03/2016 M59 MPH GRAND FORKS ND ASOS
PEAK WIND MEASURED AT THE GRAND FORKS INTERNATIONAL
AIRPORT.
&&
GGUSTLocal storm report, Aug 3, 10:49 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1049 PM CDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM TSTM WND GST GRAND FORKS AFB 47.96N 97.38W
08/03/2016 M62 MPH GRAND FORKS ND OTHER FEDERAL
PEAK WIND MEASURED AT THE GFAFB.
&&
GGUSTLocal storm report, Aug 3, 10:51 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1051 PM CDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM HEAVY RAIN GRAND FORKS 47.92N 97.07W
08/03/2016 E0.00 INCH GRAND FORKS ND AMATEUR RADIO
STREET FLOODING AND MINOR UNDERPASS FLOODING REPORTED.
&&
GGUSTLocal storm report, Aug 3, 10:56 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1056 PM CDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 3 W BISBEE 48.63N 99.44W
08/03/2016 TOWNER ND LAW ENFORCEMENT
HIGHWAY 66 CLOSED DUE TO WATER FLOWING ACROSS. AREA
FIELDS AND DITCHES FLOODING TGROUHGOUT GRAINFIELD...
SORENSON....NEW CITY AND GERRARD TOWNSHIPS.
&&
GGUSTLocal storm report, Aug 3, 11:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1108 PM CDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 1 WNW HAMPDEN 48.54N 98.67W
08/03/2016 M61.00 MPH CAVALIER ND MESONET
PEAK WIND MEASURED AT THE HAMPDEN RAWS STATION. TIME
ESTIMATED BASED ON RADAR.
&&
GGUSTSpecial weather statement, Aug 3, 11:16 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1116 PM CDT WED AUG 3 2016
NDZ038-039-049-040500-
BARNES ND-RANSOM ND-CASS ND-
1116 PM CDT WED AUG 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHEASTERN BARNES AND
SOUTHWESTERN CASS COUNTIES UNTIL MIDNIGHT CDT...
AT 1116 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR LITTLE YELLOWSTONE TO NEAR LA MOURE
CITY. MOVEMENT WAS EAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
HASTINGS AROUND 1120 PM CDT.
LITTLE YELLOWSTONE...KATHRYN AND FORT RANSOM AROUND 1125 PM CDT.
NOME AROUND 1140 PM CDT.
LUCCA AROUND 1145 PM CDT.
ENDERLIN AND ENGLEVALE AROUND 1155 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4629 9803 4663 9803 4663 9816 4676 9811
4678 9715 4628 9754 4628 9782
TIME...MOT...LOC 0416Z 268DEG 29KT 4663 9804 4631 9833
KNUTSVIGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:55 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 65 min |
| Aug 3, 9:32 PM CDT | Special Weather Statement | FGF | Marshall | 58 min |
| Aug 3, 10:22 PM CDT | Special Weather Statement | FGF | Pennington, Polk, Red Lake | 53 min |
| Aug 3, 10:29 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Marshall, Pennington, Polk, Red Lake | 61 min |
| Aug 3, 11:01 PM CDT | Flash Flood Warning | FGF | Polk | 2 hr |
| Aug 3, 11:31 PM CDT | Special Weather Statement | FGF | Beltrami, Clearwater | 59 min |
| Aug 4, 12:20 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay | 40 min |
| Aug 4, 12:47 AM CDT | Special Weather Statement | FGF | Clearwater | 43 min |
| Aug 4, 1:04 AM CDT | Special Weather Statement | FGF | Grant, Wilkin | 41 min |
| Aug 4, 1:11 AM CDT | Special Weather Statement | FGF | Becker | 49 min |
| Aug 4, 2:22 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 23 min |
| Aug 3, 7:04 PM CDT | Flash Flood Warning | FGF | Towner | 3 hr |
| Aug 3, 7:15 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Ramsey, Walsh | 60 min |
| Aug 3, 7:29 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner, Walsh | 46 min |
| Aug 3, 7:38 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 52 min |
| Aug 3, 8:14 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 61 min |
| Aug 3, 8:19 PM CDT | Tornado Warning | FGF | Ramsey | 41 min |
| Aug 3, 8:24 PM CDT | Tornado Warning | FGF | Benson, Eddy | 51 min |
| Aug 3, 9:13 PM CDT | Tornado Warning | FGF | Eddy, Nelson | 47 min |
| Aug 3, 9:54 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 20 min |
| Aug 3, 10:12 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 48 min |
| Aug 3, 11:52 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 38 min |
Nearby
Special Weather Statements in North Dakota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.